Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 2017, 7:04 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 7:04 PM PDT (02:04 UTC)
- Expired
- Sep 5, 2017, 7:45 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:11 PM PDT | TSTM WND GST 61 | 4 Nne Bullhead City, AZ | BULLHEAD CITY ASOS REPORTED A PEAK THUNDERSTORM WIND GUST TO 61 MPH ALONG WITH REDUCED VISIBILITY AND HAZE. |
| Sep 5, 7:55 PM PDT | TSTM WND GST 62 | 4 Nne Bullhead City, AZ | A SECOND PEAK IN THE WIND GUSTS OCCURRED AT 755 PM, GUSTING UP TO 62 MPH WITH A SUSTAINED WIND OF 48 MPH OUT OF THE EAST-NORTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3383 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
188
WUUS55 KVEF 060204
SVRVEF
AZC015-NVC003-060245-
/O.NEW.KVEF.SV.W.0044.170906T0204Z-170906T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
704 PM PDT TUE SEP 5 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 745 PM PDT/745 PM MST/
* At 703 PM PDT/703 PM MST/, a strong winds from a severe
thunderstorm were moving west at 25 mph across Bullhead City and
Laughlin.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bullhead City, Laughlin, Needles, Mesquite Creek, Arizona Village,
Mojave Ranch Estates, Mohave Valley, Big Bend Rec Area and Willow
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
3507 11471 3532 11476 3519 11461 3519 11453
3488 11429 3473 11451
TIME...MOT...LOC 0203Z 076DEG 24KT 3512 11460
HAIL...<.75IN
WIND...60MPH
$$
Wolcott2 follow-up statements
017
WWUS55 KVEF 060230
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
730 PM PDT TUE SEP 5 2017
AZC015-NVC003-060245-
/O.CON.KVEF.SV.W.0044.000000T0000Z-170906T0245Z/
Mohave AZ-Clark NV-
730 PM PDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
PDT/745 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...
At 729 PM PDT/729 PM MST/, a severe thunderstorm was located 9 miles
west of Big Bend Rec Area, or 10 miles south of Katherine Landing,
moving west at 30 mph. Winds around 60 MPH have been reported with
this storm at the Bullhead City Airport.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bullhead City, Laughlin, Needles, Mesquite Creek, Arizona Village,
Mojave Ranch Estates, Mohave Valley, Big Bend Rec Area and Willow
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
3507 11471 3532 11476 3519 11461 3519 11453
3488 11429 3473 11451
TIME...MOT...LOC 0229Z 076DEG 24KT 3508 11481
HAIL...<.75IN
WIND...60MPH
$$
Wolcott952
WWUS55 KVEF 060241
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
741 PM PDT TUE SEP 5 2017
AZC015-NVC003-060250-
/O.EXP.KVEF.SV.W.0044.000000T0000Z-170906T0245Z/
Mohave AZ-Clark NV-
741 PM PDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 745 PM PDT/745 PM MST/...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty
winds of 45 to 55 MPH are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
The Colorado River Valley from Lake Mohave to Lake Mead.
LAT...LON 3477 11456 3484 11459 3487 11464 3500 11463
3507 11471 3532 11476 3519 11461 3519 11453
3488 11429 3473 11451
TIME...MOT...LOC 0240Z 076DEG 24KT 3506 11489
$$
WolcottWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 5, 2:55 PM PDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 255 PM PDT Tue Sep 5 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected through this evening and again Wednesday afternoon and evening. The area of focus for thunderstorms will be northwest Arizona and Southern Nevada. After a brief push of drier air Thursday, a surge of monsoon moisture will increase rain chances across the southern Great Basin and Mojave Desert Friday and Saturday. Temperatures will drop down to below normal by Friday and Saturday. && .SHORT TERM...today through Thursday Low grade monsoon pattern still in place today and will persist through Wednesday with high pressure persisting over Utah. The resultant east to southeast flow will keep just enough moisture and instability over the area for isolated to scattered thunderstorms mainly over southern Nevada and northwest Arizona. Temperatures will remain a little above normal. A shortwave trough will push northeast through northern California Wednesday night and Thursday which will push some drier air into the area, limiting thunderstorm chances Thursday to mainly Mohave County and portions of Lincoln County. This feature will also cause an increase in southerly winds with breezy conditions likely over much of the forecast area. .LONG TERM...Friday through Tuesday. Friday and Saturday should see increasing thunderstorm coverage along with the potential for more extensive heavy rain than the past couple weeks as tropical moisture off the coast of west central Mexico is tapped and drawn up into our region. A large closed low is forecast to be spinning off the central California Coast Friday and the resulting enhanced southerly flow between it and an area of high pressure centered over New Mexico will be favorable for pulling deep moisture our way. The ECMWF and GFS solutions are both in fairly good agreement with this scenario and the GFS brings precipitable water values around 1.5 inches up the Colorado River Valley into southern Nevada Friday night and Saturday. The closed low is forecast to dig a little closer to southern California by Saturday which would put much of our forecast area near the northeast quadrant of the low where diffluence would favor broad upward forcing and favor some storm training in moderate southerly steering flow. POP values were increased to the 30-40 percent range across southern Nevada and northwest Arizona Friday the expanded to the west and northwest across San Bernardino and Inyo counties Saturday. However, it appears dry air will remain over the southern Sierra and Owens Valley. There will still be lingering moisture Sunday, but much of the deeper moisture is forecast to be lifted away from our region early next week and replaced by dry southwest flow as the coastal low slowly moves toward northern California and works its way inland. High temperatures were also lowered Friday into the weekend with the moisture increase then highs climb early next week as drier air spreads overhead and the ridge shifts more over Arizona and Utah. && .AVIATION...For McCarran...Generally, winds should remain light and diurnal through most of the forecast period. Scattered showers and thunderstorms are possible within all corridors this afternoon and the early evening, with the better chances in the Peach Springs and Mormon Mesa corridors. With scattered chances across much of the region today, various outflow scenarios could make it to the Las Vegas valley, which would create erratic and gusty winds. Confidence remains low on the magnitude and direction of these outflow winds for today, but could likely favor a southerly direction. There also exists a slight chance of showers and thunderstorms overnight in the valley, including the terminal. Ceilings should remain above 15 kft with the potential of slightly lower ceilings with any storm activity. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms are possible across much of the region this afternoon and evening, with highest chances across the Mohave County and along the higher terrain. Gusty outflow winds will be the primary concern with any thunderstorm activity that develops this afternoon and evening. Otherwise, light diurnal winds are expected. SCT to BKN above 15kft through the forecast period with slightly lower ceilings associated with nearby storm activity. The rest of the region will see generally light diurnal winds with FEW to SCT above 14kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Harrison AVIATION...Kryston LONG TERM...Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:02 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 88 min |
| Sep 5, 7:12 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 63 min |
| Sep 5, 7:26 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 49 min |
| Sep 6, 2:41 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.